Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS North Platte, NE

May 15, 2017Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 15, 2017, 10:55 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 10:55 PM CDT (03:55 UTC)
Expired
May 15, 2017, 11:30 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.2
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KLBF 160355
SVRLBF
NEC063-085-111-160430-
/O.NEW.KLBF.SV.W.0019.170516T0355Z-170516T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1055 PM CDT MON MAY 15 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Frontier County in southwestern Nebraska...
  South central Lincoln County in southwestern Nebraska...
  Eastern Hayes County in southwestern Nebraska...

* Until 1130 PM CDT

* At 1054 PM CDT, a severe thunderstorm was located over Hayes
  Center, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hayes Center, Marengo and Hayes Center State Wildlife Management
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4042 10093 4052 10112 4079 10094 4064 10065
TIME...MOT...LOC 0354Z 215DEG 16KT 4053 10098 

HAIL...1.00IN
WIND...60MPH
 
$$

Jacobs
2 follow-up statements
310 
WWUS53 KLBF 160409
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1109 PM CDT MON MAY 15 2017

NEC063-085-111-160430-
/O.CON.KLBF.SV.W.0019.000000T0000Z-170516T0430Z/
Frontier NE-Lincoln NE-Hayes NE-
1109 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND NORTHEASTERN
HAYES COUNTIES...

At 1109 PM CDT, a severe thunderstorm was located 7 miles northeast
of Hayes Center, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marengo and Hayes Center State Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4050 10087 4058 10108 4079 10094 4064 10065
TIME...MOT...LOC 0409Z 215DEG 16KT 4059 10093 

HAIL...1.00IN
WIND...60MPH
 
$$

Jacobs
886 
WWUS53 KLBF 160424
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1124 PM CDT MON MAY 15 2017

NEC063-085-111-160434-
/O.EXP.KLBF.SV.W.0019.000000T0000Z-170516T0430Z/
Frontier NE-Lincoln NE-Hayes NE-
1124 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRONTIER...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES WILL EXPIRE AT 1130
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4050 10087 4058 10108 4079 10094 4064 10065
TIME...MOT...LOC 0424Z 219DEG 30KT 4071 10079 

$$

Jacobs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:31 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 15, 6:31 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon May 15 2017

.UPDATE...
Issued at 548 PM CDT Mon May 15 2017

Forecast updated for Sheridan County as Severe Thunderstorm Watch
#215 in effect until midnight MDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon May 15 2017

The ACCAS on visible satellite across Scntl Neb represents a
weakness in the 700mb cap. The convection the models are generating
across Wrn KS this afternoon and tonight should develop upscale
along this weakness or "front" tonight. The models vary with the
track of the convection...some due north through Ncntl Neb and
others northeast clipping the eastern edge of Ncntl Neb.
The models in general suggest another area of thunderstorms tonight
across Northwest Neb. The location varies with the models.

Severe weather potential tonight is reasonably good. The SPC outlook
today and tonight is marginal for organized severe storm development
but don't be fooled. Lapse rates are steep, moisture plentiful and
winds aloft are strong. Thus, it is believed that any organized area
of thunderstorms which forms, could produce severe weather...large
hail and wind damage.

By Tuesday morning the atmosphere should be capped once again. The
models drive another cold front through Wrn and Ncntl Neb in the
morning. This front should lift north in the afternoon and evening
and be the genesis for additional thunderstorm development mainly
affecting areas along and east of highway 83.

The severe weather potential Tuesday is higher. H700mb temperatures
fall into the mid and upper single digits celsius which is weak.
Increasing moisture and strong upper level dynamics emerging from
the upper level low across the Wrn U.S. should support storm
development along and east of a stationary front forecast to lie
somewhere across Cntl Neb. Severe weather could develop anywhere
along and east of highway 61 with the threat increasing eastward.

The models suggest storm development across the Nern Colo plains and
Scntl Nebraska which should lift north into Wrn/Ncntl Neb late in
the afternoon or evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon May 15 2017

An initial round of strong or severe thunderstorms should move
through Tuesday night. SPC outlooks nearly all areas for marginal
risk of severe weather. The better instability is in just the
eastern edge of Ncntl Neb.

The first of Two upper level lows moves Tuesday night and Wednesday.
Strong cold air advection takes hold Wednesday with highs in just
the 50s and 60s. H700mb temperatures fall from 5C to near 0C
Wednesday and the operative precipe mode is showers. Isolated
thunderstorms might develop given the -15C to -18C temperatures at
h500mb.

A lull in the rain should develop Wednesday and and Thursday
morning. A second colder upper level lows moves across Thursday and
Friday. H700mb temperatures fall to 0C to -5C. Snow will develop in
eastern WY and perhaps a period of wet snow in Western
Nebraska...not unheard of in May. Rain/showers are expected most
areas Thursday and Friday.

Cold air remains in place next weekend with h700mb temperatures
below 0C. The guidance is trending colder Saturday morning with lows
near freezing across the Wrn Sandhills. Skies could clear out at
night and then cloud back up during the late morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 15 2017

Forecast challenge is convection as short term models differ in
the focus area and movement of convection overnight. Visual flight
rules expected through the period where model preference is the
RAP where convection in northwest Kansas will lift north into
southwest Nebraska, while additional convection in the northwest
Panhandle moves northeast to bring a chance of thunderstorms
throughout through 08Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TLK
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...19
Hazardous weather outlook, May 15, 4:36 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
436 PM CDT Mon May 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-162145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
436 PM CDT Mon May 15 2017 /336 PM MDT Mon May 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A general thunderstorm outlook is in effect, although an isolated
severe thunderstorm cannot be ruled out. The area of concern is
generally east of Highway 83, and across Sheridan County. Any
thunderstorm that can reach severe limits will present the impacts
of damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A frontal boundary will stall over western Nebraska Tuesday and
be the focus for thunderstorms through Wednesday night. The
greatest threat for severe thunderstorms will be east of a line
from Eustis, Broken Bow and O'Neill Tuesday that shifts south and
east on Wednesday. Large hail and damaging winds will be the main
threats.

Wednesday and Wednesday night, thunderstorms are possible across
all of western and north central Nebraska. At this time, the
threat for severe storms is low.

Colder air returns late Friday night into Saturday morning with
the potential for frostin the northwest sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible over Sheridan County and in areas
east of Highway 83 tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 15, 9:42 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
942 PM CDT MON MAY 15 2017

NEZ058-059-069-070-160330-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
942 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTHERN
PERKINS...CHASE...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 1030
PM CDT/930 PM MDT/...

At 942 PM CDT/842 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northeast of Wray
to Palisade. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Wellfleet, Lamar, Enders, Enders
Reservoir State Recreation Area, Champion, Crete, Chase, Hamlet,
Center Dam Campground, Hayes Center State Wildlife Management Area,
Marengo, Wanamaker State Wildfire Management Area, Area A Campground
and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Enders Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4035 10205 4075 10205 4079 10067 4070 10073
      4070 10078 4064 10078 4035 10098
TIME...MOT...LOC 0242Z 201DEG 41KT 4025 10204 4033 10109

Jacobs
Special weather statement, May 15, 10:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
1000 PM CDT MON MAY 15 2017

NEZ010-029-160345-
Wheeler NE-Holt NE-
1000 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 1045 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ericson, or 19 miles northeast of Ord, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake State
Recreation Area, Buffalo Flats and Goose Lake State Wildlife
Management Area.

This includes Highway 281 between mile markers 132 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9847 4174 9874 4175 9876 4185 9877
      4225 9855 4208 9829 4183 9829
TIME...MOT...LOC 0259Z 211DEG 40KT 4179 9866

Jacobs
Special weather statement, May 15, 10:28 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
1028 PM CDT MON MAY 15 2017

NEZ010-029-160415-
Wheeler NE-Holt NE-
1028 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Ewing, or 25 miles southeast of O'neill, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ewing, Page, Inman, Knievels Corner and Goose Lake State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 312 and 328.
 Highway 281 between mile markers 163 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 9841 4224 9877 4269 9831 4208 9830
TIME...MOT...LOC 0328Z 220DEG 16KT 4212 9844

Jacobs
Local storm report, May 15, 10:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             2 W HAMLET              40.38N 101.27W
05/15/2017  E1.00 INCH       HAYES              NE   PUBLIC

            HAIL UP TO QUARTER SIZE.

&&

TKECK
Special weather statement, May 15, 10:41 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
941 PM MDT MON MAY 15 2017

NEZ058-069-160430-
Chase NE-Perkins NE-
941 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...SOUTHWESTERN KEITH AND
NORTHWESTERN CHASE COUNTIES UNTIL 1030 PM MDT...

At 941 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, or 16 miles southwest of Grant, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grant, Madrid, Venango, Chase, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 50 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 10205 4071 10205 4101 10200 4098 10145
      4053 10169
TIME...MOT...LOC 0341Z 204DEG 28KT 4065 10193

Jacobs
Special weather statement, May 15, 10:52 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1052 PM CDT MON MAY 15 2017

NEZ059-070-071-160430-
Frontier NE-Hayes NE-Lincoln NE-
1052 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
SOUTHWESTERN LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 1130 PM
CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Wellfleet, Dickens, Maywood, Marengo, Hansen Memorial
Reserve State Wildlife Management Area, Hayes Center State Wildlife
Management Area and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 10089 4059 10119 4102 10095 4077 10041
TIME...MOT...LOC 0352Z 215DEG 25KT 4056 10097

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:15 PM CDTSpecial Weather StatementLBFCuster45 min
May 15, 9:42 PM CDTSpecial Weather StatementLBFChase, Hayes48 min
May 15, 10:00 PM CDTSpecial Weather StatementLBFWheeler45 min
May 15, 10:15 PM CDTSevere Thunderstorm WarningLBFChase, Hayes45 min
May 15, 10:28 PM CDTSpecial Weather StatementLBFHolt47 min
May 15, 10:36 PM CDTSevere Thunderstorm WarningLBFHolt24 min
May 15, 10:41 PM CDTSpecial Weather StatementLBFPerkins49 min
May 15, 10:52 PM CDTSpecial Weather StatementLBFHayes38 min
May 15, 11:21 PM CDTSpecial Weather StatementLBFKeith, Perkins39 min
May 15, 11:35 PM CDTSpecial Weather StatementLBFSheridan40 min
May 15, 11:37 PM CDTSpecial Weather StatementLBFLincoln53 min
May 15, 11:46 PM CDTSevere Thunderstorm WarningLBFSheridan44 min
May 16, 12:28 AM CDTSpecial Weather StatementLBFSheridan47 min
May 16, 1:01 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
May 16, 1:38 AM CDTSevere Thunderstorm WarningLBFCherry37 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningLBFChase, Perkins62 min
May 16, 6:30 PM CDTSpecial Weather StatementLBFDeuel45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.